Toxicity of topical ophthalmic anesthetics

Michelle Patel, Frederick W. Fraunfelder

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

Introduction: Topical ocular anesthetics are generally well tolerated in clinical settings but have great potential for abuse if used by patients at home. This abuse can lead to significant ocular complications. Topical ocular anesthetic abuse can lead to superficial punctate keratitis, persistent epithelial defects, stromal/ring infiltrates, corneal edema, endothelial damage and ocular inflammation, even when used in a dilute concentration. Patient characteristics may include a healthcare association and/or psychiatric illness. In these instances, patients often do not admit to anesthetic use and are often initially treated for acanthamoeba keratitis. Local anesthetics are thought to cause direct toxicity to the corneal epithelium, stroma and endothelium. This in turn may lead to release of antigens and from there an inflammatory response in the form of infiltrate and edema. It is thought that preservatives in anesthetics may play a further role in toxicity. Areas covered: The authors provide a brief history on topical ocular anesthetics and review the most recent literature on reported ocular toxicities of topical anesthetics. Expert opinion: Practitioners must maintain high suspicion for topical ocular anesthetic abuse to identify it early. Topical ocular anesthetic abuse is often misdiagnosed as acanthamoeba keratitis. Early identification is one of the most important factors for a successful outcome. It is also imperative to give proper alternative pain control to avoid topical anesthetic abuse.

Original languageEnglish (US)
Pages (from-to)983-988
Number of pages6
JournalExpert Opinion on Drug Metabolism and Toxicology
Volume9
Issue number8
DOIs
StatePublished - Aug 2013

Fingerprint

Local Anesthetics
Toxicity
Anesthetics
Acanthamoeba Keratitis
Corneal Edema
Corneal Stroma
Corneal Endothelium
Corneal Epithelium
Keratitis
Expert Testimony
Diagnostic Errors
Psychiatry
Edema
History
Antigens
Defects
Inflammation
Delivery of Health Care
Pain

Keywords

  • Corneal toxicity
  • Ophthalmic anesthetics
  • Ring infiltrate
  • Toxicity

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology

Cite this

Toxicity of topical ophthalmic anesthetics. / Patel, Michelle; Fraunfelder, Frederick W.

In: Expert Opinion on Drug Metabolism and Toxicology, Vol. 9, No. 8, 08.2013, p. 983-988.

Research output: Contribution to journalArticle

Patel, Michelle ; Fraunfelder, Frederick W. / Toxicity of topical ophthalmic anesthetics. In: Expert Opinion on Drug Metabolism and Toxicology. 2013 ; Vol. 9, No. 8. pp. 983-988.
@article{e02ca3ce8be54d0484199caa49bc9e5a,
title = "Toxicity of topical ophthalmic anesthetics",
abstract = "Introduction: Topical ocular anesthetics are generally well tolerated in clinical settings but have great potential for abuse if used by patients at home. This abuse can lead to significant ocular complications. Topical ocular anesthetic abuse can lead to superficial punctate keratitis, persistent epithelial defects, stromal/ring infiltrates, corneal edema, endothelial damage and ocular inflammation, even when used in a dilute concentration. Patient characteristics may include a healthcare association and/or psychiatric illness. In these instances, patients often do not admit to anesthetic use and are often initially treated for acanthamoeba keratitis. Local anesthetics are thought to cause direct toxicity to the corneal epithelium, stroma and endothelium. This in turn may lead to release of antigens and from there an inflammatory response in the form of infiltrate and edema. It is thought that preservatives in anesthetics may play a further role in toxicity. Areas covered: The authors provide a brief history on topical ocular anesthetics and review the most recent literature on reported ocular toxicities of topical anesthetics. Expert opinion: Practitioners must maintain high suspicion for topical ocular anesthetic abuse to identify it early. Topical ocular anesthetic abuse is often misdiagnosed as acanthamoeba keratitis. Early identification is one of the most important factors for a successful outcome. It is also imperative to give proper alternative pain control to avoid topical anesthetic abuse.",
keywords = "Corneal toxicity, Ophthalmic anesthetics, Ring infiltrate, Toxicity",
author = "Michelle Patel and Fraunfelder, {Frederick W.}",
year = "2013",
month = "8",
doi = "10.1517/17425255.2013.794219",
language = "English (US)",
volume = "9",
pages = "983--988",
journal = "Expert Opinion on Drug Metabolism and Toxicology",
issn = "1742-5255",
publisher = "Informa Healthcare",
number = "8",

}

TY - JOUR

T1 - Toxicity of topical ophthalmic anesthetics

AU - Patel, Michelle

AU - Fraunfelder, Frederick W.

PY - 2013/8

Y1 - 2013/8

N2 - Introduction: Topical ocular anesthetics are generally well tolerated in clinical settings but have great potential for abuse if used by patients at home. This abuse can lead to significant ocular complications. Topical ocular anesthetic abuse can lead to superficial punctate keratitis, persistent epithelial defects, stromal/ring infiltrates, corneal edema, endothelial damage and ocular inflammation, even when used in a dilute concentration. Patient characteristics may include a healthcare association and/or psychiatric illness. In these instances, patients often do not admit to anesthetic use and are often initially treated for acanthamoeba keratitis. Local anesthetics are thought to cause direct toxicity to the corneal epithelium, stroma and endothelium. This in turn may lead to release of antigens and from there an inflammatory response in the form of infiltrate and edema. It is thought that preservatives in anesthetics may play a further role in toxicity. Areas covered: The authors provide a brief history on topical ocular anesthetics and review the most recent literature on reported ocular toxicities of topical anesthetics. Expert opinion: Practitioners must maintain high suspicion for topical ocular anesthetic abuse to identify it early. Topical ocular anesthetic abuse is often misdiagnosed as acanthamoeba keratitis. Early identification is one of the most important factors for a successful outcome. It is also imperative to give proper alternative pain control to avoid topical anesthetic abuse.

AB - Introduction: Topical ocular anesthetics are generally well tolerated in clinical settings but have great potential for abuse if used by patients at home. This abuse can lead to significant ocular complications. Topical ocular anesthetic abuse can lead to superficial punctate keratitis, persistent epithelial defects, stromal/ring infiltrates, corneal edema, endothelial damage and ocular inflammation, even when used in a dilute concentration. Patient characteristics may include a healthcare association and/or psychiatric illness. In these instances, patients often do not admit to anesthetic use and are often initially treated for acanthamoeba keratitis. Local anesthetics are thought to cause direct toxicity to the corneal epithelium, stroma and endothelium. This in turn may lead to release of antigens and from there an inflammatory response in the form of infiltrate and edema. It is thought that preservatives in anesthetics may play a further role in toxicity. Areas covered: The authors provide a brief history on topical ocular anesthetics and review the most recent literature on reported ocular toxicities of topical anesthetics. Expert opinion: Practitioners must maintain high suspicion for topical ocular anesthetic abuse to identify it early. Topical ocular anesthetic abuse is often misdiagnosed as acanthamoeba keratitis. Early identification is one of the most important factors for a successful outcome. It is also imperative to give proper alternative pain control to avoid topical anesthetic abuse.

KW - Corneal toxicity

KW - Ophthalmic anesthetics

KW - Ring infiltrate

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=84880340107&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84880340107&partnerID=8YFLogxK

U2 - 10.1517/17425255.2013.794219

DO - 10.1517/17425255.2013.794219

M3 - Article

C2 - 23617273

AN - SCOPUS:84880340107

VL - 9

SP - 983

EP - 988

JO - Expert Opinion on Drug Metabolism and Toxicology

JF - Expert Opinion on Drug Metabolism and Toxicology

SN - 1742-5255

IS - 8

ER -